Skip to main content
Article
Optimal Currency Basket Pegs for Developing and Emerging Economies
Journal of Economic Integration
  • Joseph P. Daniels, Marquette University
  • Peter Toumanoff, Marquette University
  • Marc von der Ruhr, St. Norbert College
Document Type
Article
Language
eng
Format of Original
18 p.
Publication Date
3-1-2001
Publisher
Sejong University, Sejong Institution, Center for International Economics
Disciplines
Abstract
The exchange rate arrangement represents an important policy choice for emerging and transitional economies as they strive to become stable and market-driven. A wide variety of arrangements have emerged, ranging from currency boards, basket-currency pegs and single-currency pegs to floating rates. Recently the IMF has recommended that, if the exchange value of a currency is to be pegged, it is better to peg to a basket of currencies rather than a single currency. Nonetheless, there has been little theoretical research on the management and optimal design of basket-peg arrangements. In this paper we extend the small-country macroeconomic model of Turnovsky to show that an optimally designed basket-peg arrangement can minimize the variance in domestic consumer prices as well as the variance of foreign reserves. The model highlights the importance of the money and bond markets and, therefore, the importance of various interest rate channels. Additionally we show that a trade-weighted currency basket is not only suboptimal, it is at odds with increasing capital market integration. Further our solutions illustrate that the optimal weights will evolve as the domestic economy integrates with the global market for goods and services, and financial instruments.
Comments

Accepted version. Journal of Economic Integration, Vol. 16, No. 1 (March 2001): 128-145. DOI. © Center for International Economics, Sejong Institution 2001. Used with permission.

Citation Information
Joseph P. Daniels, Peter Toumanoff and Marc von der Ruhr. "Optimal Currency Basket Pegs for Developing and Emerging Economies" Journal of Economic Integration (2001) ISSN: 1225-651X
Available at: http://works.bepress.com/joseph_daniels/13/